Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS) is characterized by hemolytic anemia, thrombocytopenia, and renal impairment. There are multiple different etiologies for TTP-HUS. (See "Causes of thrombotic thrombocytopenic purpura-hemolytic uremic syndrome in adults".)
TTP-HUS may result in end-stage renal disease (ESRD), requiring either dialytic therapy or transplantation. Among patients with ESRD due to TTP-HUS who undergo transplantation, the risk of recurrence depends upon the underlying etiology. Less commonly, patients who undergo renal transplantation for other causes of ESRD may also develop TTP-HUS; this is termed de novo TTP-HUS.
This topic reviews recurrent and de novo TTP-HUS in renal transplant recipients. The causes, diagnosis, and treatment of TTP-HUS in the non-transplant patient are discussed elsewhere. (See "Causes of thrombotic thrombocytopenic purpura-hemolytic uremic syndrome in adults" and "Diagnosis of thrombotic thrombocytopenic purpura-hemolytic uremic syndrome in adults" and "Treatment and prognosis of thrombotic thrombocytopenic purpura-hemolytic uremic syndromes in adults".)
Most cases of thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS) in the non-transplant population, particularly among children, are secondary to infection with Shiga toxin-producing Escherichia coli serotypes and Streptococcus pneumoniae. Other causes include human immunodeficiency virus (HIV), pregnancy, cancer, and medications (eg, antiplatelet agents ticlopidine and clopidogrel, chemotherapeutic agents, and immunosuppressive drugs used in organ transplantation such as calcineurin inhibitors and mechanistic target of rapamycin [mTOR] inhibitors) (table 1). Rarely, HUS is caused by genetic defects in complement proteins that regulate the alternative pathway, leading to dysregulated complement activation. These mutations may be familial or sporadic. (See "Complement-mediated hemolytic uremic syndrome".)
TTP-HUS that occurs in the transplant recipient may be recurrent or de novo. De novo TTP-HUS may have any of the underlying etiologies, like TTP-HUS in the general population, or be related to the transplantation. Causes of TTP-HUS that are common among transplant recipients include immunosuppressive drugs [1,2], ischemia reperfusion injury , and viral infections [4-7]. (See 'Epidemiology' below.)